On generalized Heawood inequalities for manifolds: A van Kampen–Flores type nonembeddability result

X. Goaoc, I. Mabillard, P. Paták, Z. Patakova, M. Tancer, U. Wagner, Israel Journal of Mathematics 222 (2017) 841–866.


Journal Article | Published | English
Department
Abstract
The fact that the complete graph K5 does not embed in the plane has been generalized in two independent directions. On the one hand, the solution of the classical Heawood problem for graphs on surfaces established that the complete graph Kn embeds in a closed surface M (other than the Klein bottle) if and only if (n−3)(n−4) ≤ 6b1(M), where b1(M) is the first Z2-Betti number of M. On the other hand, van Kampen and Flores proved that the k-skeleton of the n-dimensional simplex (the higher-dimensional analogue of Kn+1) embeds in R2k if and only if n ≤ 2k + 1. Two decades ago, Kühnel conjectured that the k-skeleton of the n-simplex embeds in a compact, (k − 1)-connected 2k-manifold with kth Z2-Betti number bk only if the following generalized Heawood inequality holds: (k+1 n−k−1) ≤ (k+1 2k+1)bk. This is a common generalization of the case of graphs on surfaces as well as the van Kampen–Flores theorem. In the spirit of Kühnel’s conjecture, we prove that if the k-skeleton of the n-simplex embeds in a compact 2k-manifold with kth Z2-Betti number bk, then n ≤ 2bk(k 2k+2)+2k+4. This bound is weaker than the generalized Heawood inequality, but does not require the assumption that M is (k−1)-connected. Our results generalize to maps without q-covered points, in the spirit of Tverberg’s theorem, for q a prime power. Our proof uses a result of Volovikov about maps that satisfy a certain homological triviality condition.
Publishing Year
Date Published
2017-10-01
Journal Title
Israel Journal of Mathematics
Acknowledgement
The work by Z. P. was partially supported by the Israel Science Foundation grant ISF-768/12. The work by Z. P. and M. T. was partially supported by the project CE-ITI (GACR P202/12/G061) of the Czech Science Foundation and by the ERC Advanced Grant No. 267165. Part of the research work of M.T. was conducted at IST Austria, supported by an IST Fellowship. The research of P. P. was supported by the ERC Advanced grant no. 320924. The work by I. M. and U. W. was supported by the Swiss National Science Foundation (grants SNSF-200020-138230 and SNSF-PP00P2-138948). The collaboration between U. W. and X. G. was partially supported by the LabEx Bézout (ANR-10-LABX-58).
Volume
222
Issue
2
Page
841 - 866
IST-REx-ID

Cite this

Goaoc X, Mabillard I, Paták P, Patakova Z, Tancer M, Wagner U. On generalized Heawood inequalities for manifolds: A van Kampen–Flores type nonembeddability result. Israel Journal of Mathematics. 2017;222(2):841-866. doi:10.1007/s11856-017-1607-7
Goaoc, X., Mabillard, I., Paták, P., Patakova, Z., Tancer, M., & Wagner, U. (2017). On generalized Heawood inequalities for manifolds: A van Kampen–Flores type nonembeddability result. Israel Journal of Mathematics, 222(2), 841–866. https://doi.org/10.1007/s11856-017-1607-7
Goaoc, Xavier, Isaac Mabillard, Pavel Paták, Zuzana Patakova, Martin Tancer, and Uli Wagner. “On Generalized Heawood Inequalities for Manifolds: A van Kampen–Flores Type Nonembeddability Result.” Israel Journal of Mathematics 222, no. 2 (2017): 841–66. https://doi.org/10.1007/s11856-017-1607-7.
X. Goaoc, I. Mabillard, P. Paták, Z. Patakova, M. Tancer, and U. Wagner, “On generalized Heawood inequalities for manifolds: A van Kampen–Flores type nonembeddability result,” Israel Journal of Mathematics, vol. 222, no. 2, pp. 841–866, 2017.
Goaoc X, Mabillard I, Paták P, Patakova Z, Tancer M, Wagner U. 2017. On generalized Heawood inequalities for manifolds: A van Kampen–Flores type nonembeddability result. Israel Journal of Mathematics. 222(2), 841–866.
Goaoc, Xavier, et al. “On Generalized Heawood Inequalities for Manifolds: A van Kampen–Flores Type Nonembeddability Result.” Israel Journal of Mathematics, vol. 222, no. 2, Springer, 2017, pp. 841–66, doi:10.1007/s11856-017-1607-7.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar